Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 79, NWS Cheyenne, WY

July 7, 2001Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 7, 2001, 5:00 PM MDT for Laramie County, Wyoming. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 2001, 5:00 PM MDT (23:00 UTC)
Expired
Jul 7, 2001, 5:45 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Laramie County, WY

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:05 PM MDTHail 1.75Carpenter, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 4:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
2386 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 072300
SVRCYS

WYC021-072345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT SAT JUL 7 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 545 PM MDT

* AT 458 PM MDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 5
  MILES SOUTHEAST OF BURNS...OR ABOUT 26 MILES EAST OF CHEYENNE...
  MOVING NORTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

$$

JR

WCJIN-WYSE

LAT...LON 4115 10445 4102 10428 4105 10409 4142 10413

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:33 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 7, 1:33 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
133 PM MDT SAT JUL 7 2001

VORTICITY CENTER NEAR ID/NV/UT BORDER STARTING TO MAKE TURN TO
NORTHEAST. IT MAY BE A LITTLE SLOW GETTING TO NORTHWEST WY...AS
PROGGED BY MODELS FOR 00 UTC/6 PM. LOBE FROM THIS CENTER EXTENDS
SOUTHEAST THROUGH CENTRAL UT. POSSIBLY ALREADY SECONDARY LOBE FROM
WEST-CENTRAL WY TO NORTH-CENTRAL CO TRIGGERING ACTIVITY THERE.
STORMS ON LOCAL 88D FIRING OVER MOUNTAINS AND MOVING LITTLE.
NORTHEASTERN-MOST STORMS CLOSE TO PROGGED 700 MB THETA-E RIDGE AXIS.
STORMS HAVE SHOWN SLIGHT TO BACK BUILD...UPSTREAM OF MEAN STORM
FLOW. BEST INSTABILITY PERSISTS OVER FAR NORTH NEB PANHANDLE AND
SOUTHWEST SD WITH -4 TO -6 LI/S OVER MUCH OF CWA. WITH UPPER
DYNAMICS STILL WELL UPSTREAM AND STORMS SHOWING LITTLE CELLULAR
ORGANIZATION YET...MAY BE ABLE TO HOLD OFF ON WATCH FOR 2-4 HRS.
PATTERN REMAINS UNCHANGED NEXT COUPLE DAYS WITH UPPER HIGH OVER KS
AND RIDGE AXIS EXTENDING NORTHWESTWARD THROUGH WY TO NORTHERN
ROCKIES. ETA DEVELOPS WEAK 500 MB LOWS OR VORTICITY CENTERS OVER NV
SUN-MON AND MOVES THEM NORTHEASTWARD THRU ID INTO MT. AVN DEVELOPS
STRONG CENTERS OVER SOUTHWEST CORNER WY AND NORTH-CENTRAL NM BY 42
HRS...THEN MOVES THEM NORTHEASTWARD. AT SURFACE...DURING WARM PART
OF DAYS...WILL HAVE SURFACE LOW OVER SOUTHEAST CO WITH STATIONARY
FRONT OR INVERTED TROUGH EXTENDING NORTHWESTWARD THROUGH CENTRAL WY.
WILL GO WITH SCATTERED P.M. STORM POPS WITH ISOLATED A.M. SHOWERS.
NOT ALOT OF CHANGE IN TEMPS.

.EXTENDED DISCUSSION...
STRONG UPPER RIDGE OF HIGH PRESSURE WILL CONTINUE OVER CWA THROUGH
THE EXTENDED PERIOD.  THICKNESS VALUES WILL NOT CHANGE MUCH FROM DAY
TO DAY WITH NO MAJOR FRONTS EXPECTED TO PASS ACROSS AREA.  SURFACE
WINDS WILL REMAIN RELATIVELY LIGHT...OUTSIDE OF THUNDERSTORM
ACTIVITY.  VARYING AMOUNTS OF MONSOONAL MOISTURE WILL MAKE ITS WAY
INTO THE AREA THROUGH THE PERIOD.  FORECASST WILL REMAIN THE SAME
THROUGH THE EXTENDED WITH TEMPERATURES REMAINING ABOUT THE SAME FROM
DAY TO DAY...WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.

.CYS...
WY...NONE.
NE...NONE.

COX/KMD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:18 PM MDTSevere Thunderstorm WarningCYSConverse27 min
Jul 6, 6:45 PM MDTSevere Thunderstorm WarningCYSNiobrara30 min
Jul 6, 7:15 PM MDTSevere Thunderstorm WarningCYSNiobrara60 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.